Huffpost San Francisco

Jena Graves, Lupus Survivor, Battles Weight Gain From Medication (PHOTOS, VIDEO)

Posted: Updated:
Print Article

In junior high, Jena Graves was a slender, 5'2" girl who played softball and was surrounded by friends. But when she was diagnosed with lupus at 12, her family quickly searched for treatment, putting her on a high dosage of prednisone at her doctor's recommendation.

"I just wanted her to be better," her mother told the San Francisco Chronicle.

However one side effect of the medication wasn't mentioned beforehand: a 150-pound weight gain. Graves' weight skyrocketed from 120 pounds to 272 in just five years.

(SCROLL DOWN FOR PHOTOS/VIDEO)

"It immediately made me swell up like a balloon," Graves told the Napa Valley Register. "You just want food all the time."

Prednisone, a steroid commonly used to treat lupus and other ailments, has a documented history of causing mild to significant weight gain.

According to the S.L.E. Lupus Foundation, prednisone often causes severe hunger cravings and weight redistribution. The foundation warns that most patients will experience at least some weight gain.

But Graves' family claims they were not warned of the dangers ahead of time. "No one told us that was the big side effect," her mother told the Chronicle.

But because the medication kept her Lupus in check, Graves stayed on it at the advice of her doctors. "I figured, 'these doctors know what they're doing,'" her mother told the Chronicle.

Soon, Lupus was just the beginning. According to the Register, Graves developed insulin-resistant diabetes, hypertension and incontinence from the weight gain, and calcium depletion from the medication. She was eventually taking 26 different medications. And because of her weakened immune system, diet and exercise were out of the question.

And according to Dr. John Morton, director of bariatric surgery at Stanford, Graves' story is not unique.

“In my practice, we end up seeing people who are obviously quite heavy and start to notice trends,” Morton told FoxNews.com. “Many of them are taking a lot of different medications that make it much, much harder to lose weight through traditional diet and exercise.”

Eventually, Graves met Morton when she opted for gastric bypass surgery, and changed doctors.

"It was bad enough news that Jena was diagnosed with lupus," said Morton in a press release. "But then to become morbidly obese because of the medicine used to treat her disease was tragic for her future development."

Morton finds the fact that Graves was urged to continue the prednisone--and that she was prescribed dozens of other medications to cover up its side effects--more than a little concerning.

"I can't tell you how many patients come in to see me who've been on medications for years," he told the Chronicle. He said he asks his patients: "Why are you on this medication? 'I don't know.' Has someone followed up? 'No. I just get my prescription refilled.' We've got to figure out if it's appropriate or not to blanket America with prednisone and other obesity-generating drugs that are creating problems."

Since the gastric bypass, Graves has dropped 40 pounds and switched her medication, and her other illnesses have reversed, according to the Register.

She has also decided to turn her love of animals--her passion and a key source of peace during her health struggle--into a career. According to the Chronicle, Graves was named grand champion at the Napa Town and Country Fair for a heifer she raised, and is now taking online classes in cattle management.

"I'm in the Future Farmers of America and am proud of it!" Graves wrote on her Myspace page.

Her father noted to the Register, "Her smile is finally coming back."

Jena Graves
of
Share
Tweet
Advertisement
Share this
close
Current Slide

Around the Web

My prescription medicine made me obese - Daily Mail

Prescription drugs for Lupus make Napa California Jena Graves ...

'My prescription medicine made me obese': How once-slim teenager's Lupus ...

Prescription for obesity

The big downside of some life-changing medications

Filed by Robin Wilkey